05282017Headline:

Houston, Texas

HomeTexasHouston

Email Scott Kappes
Scott Kappes
Scott Kappes
Contributor • (866) 529-2400

Antipsychotic Drugs get Label Change to Warn about Use During Pregnancy

Comments Off

This week the FDA notified healthcare professionals that the Pregnancy section of the entire class of antipsychotic medications was updated. The label change now contains more consistent information about the potential risk of abnormal muscle movements (extrapyramidal signs or EPS) and withdrawal symptoms of newborns whose mothers were treated with the medications during the third trimester of pregnancy.

The symptoms of EPS and withdrawal in newborns may include agitation, abnormally increased or decreased muscle tone, tremor, sleepiness, severe difficulty breathing, and difficulty in feeding. In some newborns, the symptoms subside within hours or days and do not require specific treatment; other newborns may require longer hospital stays.

The FDA recommends that health care providers be aware of the potential risks associated with the use of antipsychotic medications in pregnant mothers. Patients should not stop taking their medications if they become pregnant as this can cause significant complications. Concerned women should consult with their physicians about the potential risk.

Patients and healthcare providers are encouraged to report any adverse reactions or side effects to the FDA through the agency’s Medwatch program.

The labeling change includes:

Haldol, FazaClo, Fanapt, Clozaril, Risperdal, Zyprexa, Seroquel, Abilify, Geodon, Invega, Loxitane, Moban, Navane, Orap, Saphris, Stelazine, Thorazine, Symbyax

For more information read the FDA’s Drug Safety Communication here.